Medline ® Abstract for Reference 36
of 'Taxane-induced pulmonary toxicity'
Chemotherapy-induced noncardiogenic pulmonary edema related to gemcitabine plus docetaxel combination with granulocyte colony-stimulating factor support.
Briasoulis E, Froudarakis M, Milionis HJ, Peponis I, Constantopoulos S, Pavlidis N
Several cancer therapeutic agents have been associated with pulmonary toxicity. Herein, we describe the case of a 73-year-old woman with breast cancer metastatic to the liver, who developed noncardiogenic pulmonary edema (NPE) while on treatment with gemcitabine plus docetaxel combination with granulocyte colony-stimulating factor (G-CSF) support. Gemcitabine, a deoxycytidine analogue, is reported to produce mild self-limiting and only occasionally severe pulmonary toxicity. The microtubule stabilizer docetaxel has been associated with water retention complications. The combination of these two agents has shown promising activity in several solid tumors and is in a phase of clinical development with prophylactic G-CSF in most of the trials due to the high rate of dose-limiting neutropenia observed with this combination. In our case pulmonary toxicity resolved rapidly following the administration of corticosteroids. A possible deleterious synergy of the compounds involved in this case is discussed and the medical literature on NPE related to cancer therapy is shortly reviewed. We conclude that NPE should always be considered in patients with respiratory function deterioration while on therapy with the gemcitabine-docetaxel combination and G-CSF. Corticosteroids can provide maximum benefit if started early upon diagnosis coupled with withdrawal of the causative drugs.
Department of Medical Oncology, Ioannina University Hospital, Ioannina, Greece. email@example.com